Dust Storm, Logan
- When
- May 9, 6:09 PM CST
- Where
- Logan forecast zone
- Reported by
- Public
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Zero visibility in the blowing dust 7 W of Monument.
Very strong winds from a thunderstorm caused a dust storm in Logan County. Zero to a quarter mile visibility were reported near Monument respectively Oakley.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Very strong winds from a thunderstorm caused a dust storm in Logan County. Zero to a quarter mile visibility were reported near Monument respectively Oakley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 9, 5:47 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 547 PM MDT Wed May 9 2018 .SHORT TERM...(This evening through Friday night) Issued at 232 PM MDT Wed May 9 2018 Across the region this afternoon...another warm day for the area as temperatures are currently ranging mainly in the 80s under a partly to mostly sunny mix. During the upcoming 3-day period the region will see increased chances for convection. Shortwave/lee-side trough coming off the Rockies this afternoon into the early evening hours will trigger storm development across areas along and south of I-70. Storms will see enough instability that could trigger a few scattered severe high-based storms w/ main threat being damaging winds. Hail is also possible but with inverted-v soundings...looking for strong winds. With the strong wind potential...have also mentioned blowing dust as an issue. Thursday and Friday still remain as iffy days in terms of timing with the cold front expected to traverse the area. This will move in tandem with a convective complex forecasted to shift east thru Nebraska. Timing of this front will coincide with severe potential coverage. Latest guidance still puts focus along/north of I-70 Thursday from the afternoon into the early evening hrs...and for Friday...the passage of the front will allow for widespread chances for severe wx...especially along/east of Hwy 25. Wind and hail main threats w/ also a mention of blowing dust. SPC continues coverage this afternoon/evening for Marginal Risk...Thursday mainly Marginal with extreme northern zones flirting with Slight Risk. Friday the entire CWA mainly under Marginal Risk...with areas east into Slight. Have gone with highs Thursday in the 80s to around 90F...tapering down to 70s north/80s south...with the arrival of the front. Overnight lows mainly in the 50s with some upper 40s in the NW. There will be a few elevated Fire Wx areas/concerns for Thursday/ Friday. Latest guidance puts extreme western portions of Kit carson/Cheyenne counties hitting wind criteria...but RH coverage very low. Due to small areal coverage on both days will no issue any Fire Wx products at this time. .LONG TERM...(Saturday through Wednesday) Issued at 142 PM MDT Wed May 9 2018 During the extended period the models are showing an upper level cut off low over the Great Basin. This will produce southwest flow aloft over the Central Plains. Embedded within this southwest flow will be weak shortwaves troughs that should provide enough lift for thunderstorm development on an almost daily basis. On the surface, the model indicate a front will stalled out near our area. This front will determine where thunderstorms will develop; however, At this time pinning down the exact location of this front is difficult, yielding a low confidence forecast in the details. However, given the deep layer shear in the flow aloft should be sufficient for a few rounds of severe weather during the period. Temperatures will also ultimately depend on the location of the front as well, but in general will start the period slightly below normal then warming to above normal by the end of the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 534 PM MDT Wed May 9 2018 Sub-VFR conditions are expected at the Goodland terminal as showers start to develop over the area this evening. Storm coverage is expected to die off after 4z. Winds will be erratic along with these showers and storms but after they subside, winds will eventually shift to the southeast by the end of the TAF period. For McCook, VFR conditions are expected to prevail. At this time, storms are not expected to impact the terminal. Winds will eventually shift as well to the southeast by the end of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...BW AVIATION...EV
Hazardous Weather Outlook National Weather Service Goodland KS 154 PM MDT Wed May 9 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 154 PM MDT Wed May 9 2018 /254 PM CDT Wed May 9 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected to develop and move across most of the area late this afternoon through this evening. The greatest chance for thunderstorms will be along and south of Interstate 70. In that area, a few thunderstorms could become severe with damaging winds the main threat. Blowing dust in areas of thunderstorms could reduce visibility for travelers. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... From Thursday afternoon through early evening, elevated fire weather conditions can be expected across far western Kit Carson and Cheyenne counties. On Thursday, thunderstorms are expected to the north of Interstate 70 from late in the afternoon through the overnight hours. Locations along and north of the Kansas and Nebraska border could see some of these thunderstorms become severe with large hail and damaging winds the main threats. Blowing dust in areas of thunderstorms could reduce visibility for travelers. On Friday, thunderstorms are expected to develop and move across most of the area from the afternoon into the overnight hours. Some of these thunderstorms could become severe across much of the area. Large hail and damaging winds will be the biggest threats. Blowing dust in areas of thunderstorms could reduce visibility for travelers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight... but may be needed on Thursday and Friday.
Special Weather Statement National Weather Service Goodland KS 452 PM CDT WED MAY 9 2018 KSZ001-092215- Cheyenne KS- 452 PM CDT WED MAY 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 515 PM CDT... At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of St. Francis, moving northeast at 15 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This thunderstorm may produce strong winds resulting in areas of reduced visibility in blowing dirt. Use extreme caution if you must travel and be alert for rapidly changing visibility. Locations impacted include... Bird City. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3958 10178 3969 10183 3978 10152 3961 10145 TIME...MOT...LOC 2151Z 241DEG 13KT 3965 10169
Special Weather Statement National Weather Service Goodland KS 442 PM MDT WED MAY 9 2018 KSZ001-002-013-014-092300- Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS- 442 PM MDT WED MAY 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE... NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 500 PM MDT/600 PM CDT/... At 442 PM MDT/542 PM CDT/, Doppler radar was tracking a strong thunderstorm 14 miles north of Brewster, moving southeast at 25 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. This thunderstorm may also produce strong winds resulting in areas of reduced visibility in blowing dirt. Use extreme caution if you must travel and be alert for rapidly changing visibility. This storm will remain over mainly rural areas of southeastern Cheyenne...northwestern Thomas...southwestern Rawlins and northeastern Sherman Counties in northwestern Kansas. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3955 10157 3964 10150 3956 10123 3944 10127 TIME...MOT...LOC 2242Z 295DEG 24KT 3956 10143
Special Weather Statement National Weather Service Goodland KS 501 PM MDT WED MAY 9 2018 COZ091-092315- Kit Carson County CO- 501 PM MDT WED MAY 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY UNTIL 515 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Kanorado, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. This thunderstorm may produce strong winds resulting in areas of reduced visibility in blowing dust. Use extreme caution if you must travel and be alert for rapidly changing visibility. This storm will remain over mainly rural areas of east central Kit Carson County. This includes Interstate 70 in Colorado between mile markers 442 and 450. LAT...LON 3930 10221 3937 10221 3937 10205 3930 10205 TIME...MOT...LOC 2300Z 270DEG 15KT 3933 10215
Special Weather Statement
National Weather Service Goodland KS
531 PM MDT WED MAY 9 2018
COZ091-KSZ013-092345-
Kit Carson County CO-Sherman KS-
531 PM MDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 545 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Burlington, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This thunderstorm may produce strong winds resulting in areas of
reduced visibility in blowing dust. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
This storm will remain over mainly rural areas of east central Kit
Carson and southwestern Sherman Counties.
This includes Highway 385 between mile markers 178 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3926 10246 3928 10213 3918 10197 3913 10200
3913 10205 3905 10205 3905 10206
TIME...MOT...LOC 2330Z 309DEG 13KT 3922 10219Special Weather Statement National Weather Service Goodland KS 637 PM CDT WED MAY 9 2018 KSZ014-100000- Thomas KS- 637 PM CDT WED MAY 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS COUNTY UNTIL 700 PM CDT... At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near Levant, moving southeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. This thunderstorm may produce strong winds resulting in areas of reduced visibility in blowing dust. Use extreme caution if you must travel and be alert for rapidly changing visibility. Locations impacted include... Colby, Levant and Mingo. This includes Interstate 70 in Kansas between mile markers 44 and 53, and between mile markers 58 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3936 10125 3943 10117 3927 10089 3915 10101 TIME...MOT...LOC 2336Z 306DEG 20KT 3936 10116
Special Weather Statement National Weather Service Goodland KS 709 PM CDT WED MAY 9 2018 KSZ014-028-029-100100- Gove KS-Thomas KS-Logan KS- 709 PM CDT WED MAY 9 2018 ...SPECIAL WEATHER STATEMENT... At 708 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Winona, or 11 miles south of Levant, moving southeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Oakley, Monument and Mingo. This includes Interstate 70 in Kansas between mile markers 65 and 80. LAT...LON 3919 10133 3937 10108 3906 10065 3883 10094 TIME...MOT...LOC 0008Z 314DEG 24KT 3921 10118 EV
The national radar mosaic for the moment the first event began.
2 dust storm. Local standard time, as filed.
Zero visibility in the blowing dust 7 W of Monument.
Visibility ranged from a quarter to one mile in the blowing dust 3 W of Oakley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754698, 754699.